IODINE-BASED CONTRAST NEUROTOXICITY FOLLOWING ENDOVASCULAR PROCEDURES: A SYSTEMATIC REVIEW.
Miguel Quintas Neves
Background: Neurotoxicity following iodine-based contrast administration is a well-documented but poorly understood disorder that can be associated with endovascular procedures.
Purpose: To review the literature in order to establish homogenous conclusions, assess potential differences between patients submitted to neurovascular versus cardiovascular procedures, and determine a potential relation between the side of contrast media injections and lateralized symptom development.
Methods: A PubMed database search was conducted to review case reports of this disorder. Inclusion criteria: reports with information regarding angiographic procedures and related clinical data. Exclusion criteria: reports in languages other than English and not conducted in humans.
Results: Sixty-three case reports were included, with 55 patients submitted to cardiovascular, 29 to neurovascular and 3 to peripheral procedures. More than half (n = 49; 56.3%) of the patients had hypertension. The most frequently used contrast medium was iopromide (n = 19; 21.8% of cases) with an average volume of 166.8 ± 69.7 mL. Cortical blindness and headaches were more frequent in the cardiovascular cohort (50.9% vs 34.5%, and 25.5% vs 6.9%, respectively) whereas incomplete resolution of symptoms and positive brain imaging findings were more frequent in the neurovascular cohort (17.2% vs 9.1%, and 86.2% vs 52.7%, respectively). The latter was also associated with a longer average time to clinical resolution (7.7 ± 9.2 days vs 1.5 ± 1.7 days). A congruent relation between the vessel(s)/side(s) of contrast injection and lateralized symptom development was mainly observed in the neurovascular cohort (66.7% vs 15.4%).
Conclusions: If a patient with chronic hypertension submitted to an angiographic procedure develops a sudden visual disturbance, headache and/or altered mental state (with brain imaging excluding thromboembolic or hemorrhagic events), contrast-associated neurotoxicity should be considered. Although most cases are reversible, a few exhibit persistent deficits, a fact that vascular interventionists should always bear in mind.